Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 278, NWS Des Moines, IA

June 16, 2004Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 16, 2004, 2:35 PM CDT for Webster County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 2:35 PM CDT (19:35 UTC)
Expired
Jun 16, 2004, 3:15 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Webster County, IA

The radar

The Des Moines radar (KDMX), 88 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 161935
SVRDMX
IAC187-162015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
234 PM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WEBSTER COUNTY IN CENTRAL IOWA
  THIS INCLUDES THE CITY OF FORT DODGE

* UNTIL 315 PM CDT

* AT 230 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM BADGER TO HARCOURT...OR FROM 9 MILES
  NORTH OF FORT DODGE TO 20 MILES SOUTH OF FORT DODGE...MOVING EAST
  AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR LEHIGH AROUND 240 PM...
  NEAR DUNCOMBE AROUND 245 PM AND
  NEAR VINCENT AROUND 255 PM.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

THIS SEVERE THUNDERSTORM WARNING REPLACES THE TORNADO WARNING THAT 
HAD BEEN IN EFFECT FOR WEBSTER COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM WEDNESDAY
EVENING FOR EASTERN IOWA.

LAT...LON 4264 9426 4245 9417 4222 9421 4222 9395
      4248 9400 4263 9400

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 9:15 PM CDT, 17 hours 20 minutes earlier.

Area forecast discussion, Jun 15, 9:15 PM CDT, 17 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
915 PM CDT TUE JUN 15 2004

.SHORT TERM...TNGT
00Z SFC MAP SHOWING CDFNT OVR SE SD.  TSTMS DEVELOPED NEAR BOUNDARY
OVR SERN SD AND MN.  MORE WDSPRD CONVECTION OVER NEBRASKA ALONG
BOUNDARY.  AMS RMNS UNSTABLE OVER WRN IA ATTM.  A FEW SHOWERS OVR SE
IN TROPICAL AMS LIFTING NE.

CONCERN TONIGHT IS TSTMS OVR FA.  DEEP CONVECTION AND AREA OF
PRIMARY CONCERN FOR HEAVY RAIN/SEVERE WEATHER SHOULD REMAIN FOCUSED
TO THE WEST OF IA ON THE NOSE OF LOW-LVL JET.  CDFNT SHUD PUSH INTO
NW LATE TONIGHT.  IA APPEARS TO BE TOO FAR SOUTH TO BENEFIT FM
DYNAMICS ASSOCIATED WITH TAIL OF S/WV TROF OVER SRN CANADA.  TROF
SHOULD BE STRONG ENOUGH TO PUSH BOUNDARY INTO IA OVERNIGHT.  LOW-LVL
JET SUPPORT NOT OVERLY GOOD EITHER FOR CONTINUED CONVECTION (20KTS
OR LESS). WILL KEEP POPS IN NW FA DURG OVERNIGHT HOURS AND DROP TO
THE SOUTHEAST.

NO CHANGES TO FCST ON WEDNESDAY AND WILL KEEP WATCH GOING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH WED.

&&

JOHNSON
Hazardous weather outlook, Jun 16, 5:55 AM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
555 AM CDT WED JUN 16 2004

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-171059-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-
PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
500 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT
A THREAT OF HEAVY RAINFALL AND FLASH FLOODING EXISTS THIS AFTERNOON
AND TONIGHT.  SCATTERED THUNDERSTORMS WILL DEVELOP BEFORE NOON IN
WESTERN AND CENTRAL IOWA...AND SPREAD NORTHEAST THROUGH THE
AFTERNOON.  OTHER STORMS WILL DEVELOP ALONG A COLD FRONT DROPPING
INTO NORTHERN IOWA.  RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...SLOW
MOVEMENT AND TRAINING OF STORMS COULD LEAD TO EXCESSIVE RAINFALL IN
A SHORT PERIOD OF TIME.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON...INCLUDING A THREAT OF BRIEF ISOLATED TORNADOES.
CONDITIONS ARE FAVORABLE FOR FAST DEVELOPING LANDSPOUT AND MINI-
SUPERCELL TORNADOES.  HAIL IS A LESSOR THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY
ANOTHER PERIOD OF THUNDERSTORMS WITH POTENTIALLY HEAVY RAIN WILL
OCCUR ON THURSDAY...BUT THE RISK OF SEVERE WEATHER IS QUITE LOW.

LOOKING FURTHER AHEAD...THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY
AND TUESDAY...BOTH WITH SLIGHT RISKS OF SEVERE WEATHER AND HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY FOR SEVERE WEATHER...AND FOR
TONIGHT AND THURSDAY PRIMARILY TO REPORT FLOODING OR HEAVY RAIN
TOTALS.  SPOTTERS MAY AGAIN BE NEEDED AGAIN SATURDAY AND
TUESDAY.

KULA

In the hours before

Local storm report, Jun 16, 2:02 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
202 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     4 S BARNUM              42.45N 94.36W
06/16/2004                   WEBSTER            IA   LAW ENFORCEMENT

            TWO BARNS DAMAGED OR DESTROYED.

&&

SEARCY
Local storm report, Jun 16, 2:04 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
204 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0152 PM     FLASH FLOOD      ROCKWELL CITY           42.40N 94.63W
06/16/2004                   CALHOUN            IA   LAW ENFORCEMENT

            NUMEROUS COUNTY ROADS FLOODED. HIGHWAY 20 EAST OF
            ROCKWELL CITY FLOODING WITH WATER RUNNING OVER ROAD.

0157 PM     FLASH FLOOD      SAC CITY                42.42N 95.00W
06/16/2004                   SAC                IA   LAW ENFORCEMENT

            SEVERAL COUNTY ROADS FLOODED DUE TO FLASH FLOODING.

&&

JAJ
Special weather statement, Jun 16, 2:12 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
212 PM CDT WED JUN 16 2004

IAZ007-016-017-025>028-036>039-047>050-059>062-072>075-083>086-
094>097-170000-

...SEVERE THUNDERSTORM WATCH #483 REMAINS IN EFFECT UNTIL 700 PM CDT
FOR THE COUNTIES OF...

  APPANOOSE             BLACK HAWK            BOONE
  BREMER                BUTLER                CERRO GORDO
  CLARKE                DALLAS                DAVIS
  DECATUR               FRANKLIN              GRUNDY
  HAMILTON              HANCOCK               HARDIN
  JASPER                LUCAS                 MADISON
  MAHASKA               MARION                MARSHALL
  MONROE                POLK                  POWESHIEK
  STORY                 TAMA                  WAPELLO
  WARREN                WAYNE                 WORTH
  WRIGHT

GRAMS
Local storm report, Jun 16, 2:15 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     5 E LOHRVILLE           42.27N 94.45W
06/16/2004  60 MPH           CALHOUN            IA   LAW ENFORCEMENT

&&

SEARCY
Local storm report, Jun 16, 2:15 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     5 E LOHRVILLE           42.27N 94.45W
06/16/2004  6 MPH            CALHOUN            IA   LAW ENFORCEMENT

&&

SEARCY
Local storm report, Jun 16, 2:25 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
225 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     4 W FORT DODGE          42.51N 94.26W
06/16/2004  60 MPH           WEBSTER            IA   TRAINED SPOTTER

            AT HIGHWAY D14 HIGHWAY 169 NEAR THE FORT DODGE AIRPORT.

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:59 AM CDTTornado WarningDMXCrawford31 min
Jun 16, 11:07 AM CDTSevere Thunderstorm WarningDMXSac38 min
Jun 16, 12:19 PM CDTFlash Flood WarningDMXSac3 hr
Jun 16, 12:28 PM CDTSevere Thunderstorm WarningDMXSac47 min
Jun 16, 12:30 PM CDTSevere Thunderstorm WarningDMXCalhoun60 min
Jun 16, 1:01 PM CDTTornado WarningDMXCalhoun44 min
Jun 16, 1:17 PM CDTFlash Flood WarningDMXCalhoun3 hr
Jun 16, 1:23 PM CDTSevere Thunderstorm WarningDMXPolk52 min
Jun 16, 1:31 PM CDTSevere Thunderstorm WarningDMXWebster59 min
Jun 16, 1:38 PM CDTTornado WarningDMXWebster57 min
Jun 16, 1:49 PM CDTSevere Thunderstorm WarningDMXCalhoun41 min
Jun 16, 2:29 PM CDTSevere Thunderstorm WarningDMXHumboldt46 min
Jun 16, 3:10 PM CDTSevere Thunderstorm WarningDMXHamilton, Wright50 min
Jun 16, 3:48 PM CDTFlash Flood WarningDMXCerro Gordo4 hr
Jun 16, 3:58 PM CDTSevere Thunderstorm WarningDMXFranklin32 min
Jun 16, 4:27 PM CDTSevere Thunderstorm WarningDMXJasper33 min
Jun 16, 5:24 PM CDTSevere Thunderstorm WarningDMXDecatur56 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.